Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 47, NWS Blacksburg, VA

May 2, 2016Bedford County, Campbell County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 2, 2016, 5:41 PM EDT for Bedford County, Campbell County, Pittsylvania County, Virginia. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2016, 5:41 PM EDT (21:41 UTC)
Expired
May 2, 2016, 6:45 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Bedford County, VA, Campbell County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 5:45 PM EDTHAIL 12 Sw Hurt, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:17 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

008 
WUUS51 KRNK 022141
SVRRNK
VAC019-031-143-022245-
/O.NEW.KRNK.SV.W.0047.160502T2141Z-160502T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT MON MAY 2 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PITTSYLVANIA COUNTY IN VIRGINIA...
  CAMPBELL COUNTY IN VIRGINIA...
  SOUTH CENTRAL BEDFORD COUNTY IN VIRGINIA...

* UNTIL 645 PM EDT

* AT 541 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LEESVILLE...
  MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALTAVISTA...
  HURT...
  CONCORD...
  EVINGTON...
  AND RUSTBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3719 7883 3700 7937 3712 7950 3737 7912
      3739 7908 3739 7906 3741 7906 3742 7905
      3733 7896 3729 7895 3726 7892 3725 7892
      3725 7888 3722 7885 3721 7886 3720 7883
TIME...MOT...LOC 2141Z 242DEG 30KT 3708 7940 

HAIL...1.25IN
WIND...60MPH
 
$$

AS
2 follow-up statements
304 
WWUS51 KRNK 022227
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 PM EDT MON MAY 2 2016

VAC019-143-022236-
/O.CAN.KRNK.SV.W.0047.000000T0000Z-160502T2245Z/
PITTSYLVANIA VA-BEDFORD VA-
627 PM EDT MON MAY 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN PITTSYLVANIA AND SOUTH CENTRAL BEDFORD COUNTIES IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3706 7919 3707 7920 3710 7920 3712 7921
      3711 7922 3710 7922 3710 7924 3713 7925
      3711 7929 3733 7896 3729 7895 3726 7892
      3725 7892 3724 7887 3722 7885 3721 7886
      3720 7883 3719 7883
TIME...MOT...LOC 2226Z 240DEG 33KT 3713 7905 

$$

VAC031-022245-
/O.CON.KRNK.SV.W.0047.000000T0000Z-160502T2245Z/
CAMPBELL VA-
627 PM EDT MON MAY 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHEASTERN CAMPBELL COUNTY...

AT 626 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GLADYS...
MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
RUSTBURG...
HODGES...
GLADYS...
AND SPRING MILLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3706 7919 3707 7920 3710 7920 3712 7921
      3711 7922 3710 7922 3710 7924 3713 7925
      3711 7929 3733 7896 3729 7895 3726 7892
      3725 7892 3724 7887 3722 7885 3721 7886
      3720 7883 3719 7883
TIME...MOT...LOC 2226Z 240DEG 33KT 3713 7905 

HAIL...1.25IN
WIND...60MPH
 
$$

AS
804 
WWUS51 KRNK 022244
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 PM EDT MON MAY 2 2016

VAC031-022253-
/O.EXP.KRNK.SV.W.0047.000000T0000Z-160502T2245Z/
CAMPBELL VA-
644 PM EDT MON MAY 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN CAMPBELL COUNTY WILL EXPIRE AT 645 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3706 7919 3707 7920 3710 7920 3712 7921
      3711 7922 3710 7922 3710 7924 3713 7925
      3711 7929 3733 7896 3729 7895 3726 7892
      3725 7892 3724 7887 3722 7885 3721 7886
      3720 7883 3719 7883
TIME...MOT...LOC 2243Z 242DEG 30KT 3713 7905 

$$

AS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:00 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 2, 3:00 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT MON MAY 2 2016

.SYNOPSIS...
A COLD FRONT WILL DRIFT SLOWLY EAST TONIGHT AND THROUGH THE
CENTRAL APPALACHIANS BY EARLY TUESDAY. LOW PRESSURE WILL DEVELOP
ALONG THE FRONT TONIGHT AND MOVE NORTHEAST TOWARD THE MID-
ATLANTIC COAST BY TUESDAY MORNING. WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THESE FEATURES. FOR WEDNESDAY THROUGH
FRIDAY...A DEEP UPPER LOW PRESSURE AREA WILL SAG SOUTHWARD FROM
THE GREAT LAKES INTO THE APPALACHIANS KEEPING AN UNSETTLED AND
UNSEASONABLY COOL WEATHER PATTERN ACROSS THE REGION.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS 300 PM EDT MONDAY...

SEVERE THUNDERSTORM WATCH 138 REMAINS IN EFFECT UNTIL 10 PM
TONIGHT. FLASH FLOOD WATCH IN EFFECT FOR GREENBRIER COUNTY INTO
TUESDAY MORNING.

18Z RNK SOUNDINGS AVAILABLE FOR VIEWING.

THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY
THIS AFTERNOON INTO TONIGHT OVER THE SRN APPALACHIANS. SOME OF THE
STORMS WILL BE SEVERE WITH GUSTY WINDS AND LARGE HAIL. HEAVY
RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. THERE IS A FLASH
FLOOD POTENTIAL WITH HEAVY RAINS AND ANY TRAINING OF STORMS.

A COLD FRONT WILL MOVE EAST ACROSS THE REGION TONIGHT INTO TUESDAY.
A SERIES OF UPPER LEVEL IMPULSES DRAPED ATOP THE FRONT FROM THE
SOUTHERN PLAINS TO NEW ENGLAND...ALL EMANATING FROM A PERSISTENT
BROAD UPPER LOW IN THE SOUTHWEST U.S.. WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT.
THE ATMOSPHERE IS VERY UNSTABLE THIS AFTERNOON...WITH 1000-2000
J/KG MLCAPE AND MODEST /6.5-7 C/KM MID LEVEL LAPSE RATES. 500MB
TEMPERATURES ARE COOLING TOWARD -20C THROUGH THE PERIOD AND THE
FREEZING LEVEL IS RELATIVELY LOW. DCAPE VALUES ARE QUITE HIGH
NEAR 1000 EAST OF THE MOUNTAINS THIS AFTERNOON...INCREASING
THE WIND THREAT.

SHAPED THE POPS THIS AFTERNOON INTO TONIGHT TOWARDS A BLEND OF
NAM AND HRRR. SHOWERS/THUNDERSTORMS WILL SPREAD NORTHEAST THIS
AFTERNOON INTO TONIGHT...THEN SPREAD SLOWLY EAST OVERNIGHT.
INDICATIONS ARE THAT CONVECTION COULD LINGER MUCH OF THE
NIGHT...ESPECIALLY EAST OF THE BLUE RIDGE. LOW TEMPERATURES WILL
RANGE FROM THE LOWER 50S IN THE WEST TO THE LOWER 60S IN THE EAST.
CONVECTION WILL MOVE EAST TUESDAY AND TAPER OFF TUESDAY AFTERNOON
INTO TUESDAY EVENING. HIGH TEMPERATURES TUESDAY WILL RANGE FROM
THE UPPER 50S IN THE NORTHWEST MOUNTAINS TO THE MID 70S IN THE
PIEDMONT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 230 PM EDT MONDAY...

TUESDAY NIGHT INTO WEDNESDAY...AN UPPER LEVEL TROUGH OVER EASTERN
CANADA WILL BEGIN TO DIG SOUTHWARD INTO THE EASTERN GREAT LAKES.
THIS WILL SEND ANOTHER SURFACE FRONT THROUGH THE FORECAST AREA LATE
WEDNESDAY...BEGINNING A TREND TOWARD COOLER TEMPERATURES FOR THE
LATER HALF OF THE WEEK.  FRONTAL LIFT WILL PROVIDE A GOOD CHANCE OF
SHOWERS WEDNESDAY EVENING. PRIOR TO THE ARRIVAL OF THE FRONT LATE
WENDESDAY...TEMPERATURES FAVOR EARLY MAY NORMALS.

AFTER THE FRONTAL PASSAGE WEDNESDAY EVENING TEMPERATURES WILL TAKE A
SIGNIFICANT TUMBLE AS HIGH AMPLITUDE UPPER LEVEL TROUGH SINKS SOUTH
FROM THE GREAT LAKES AND A CUTOFF LOW DEVELOPS OVER THE MID ATLANTIC
REGION.  85H TEMPS OF 0 TO +5 DEG C ARE PROGGED TO BE OVER THE
FORECAST AREA BY THURSDAY NIGHT...SUPPRESSING TEMPERATURES AT LEAST
10 TO 15 DEGREES BELOW NORMAL.  AS THE UPPER LOW PASSES
OVERHEAD...COLD POOL ALOFT WILL COMBINE WITH DAYTIME HEATING FOR A
DAILY THREAT OF INSTABILITY SHOWERS AND CONSIDERABLE CLOUDINESS.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 230 PM EDT MONDAY...

CUTOFF WILL BE OVER THE AREA FRIDAY...THEN BEGIN TO WEAKEN AND DRIFT
EAST THIS WEEKEND AS FLOW ALOFT SLOWLY EVOLVES INTO A MORE
PROGRESSIVE PATTERN FOR THE SECOND WEEK OF MAY.  THE WEEKEND WILL BE
OUR TRANSITION BETWEEN THE TWO PATTERNS SO LOOK FOR SATURDAY TO BE
THE COOLER OF THE TWO DAYS BUT STILL RESEMBLING SOMETHING CLOSER TO
NORMAL WITH RESPECT TO TEMPERATURE...THEN TRENDING ABOVE NORMAL FOR
SUNDAY AND MONDAY.

CLOUDS AND SHOWERS WILL BE FOUND REGIONWIDE FRIDAY COURTESY OF THE
UPPER LOW. HIGHEST ELEVATIONS...SUCH AS MOUNT ROGERS...MAY EVEN TOY
WITH TEMPERATURES IN THE 30S. FOR THE WEEKEND...INCREASING
SUBSIDENCE IN THE WAKE OF THE UPPER LOW FAVORS MAINLY DRY
CONDITIONS...ALTHOUGH CAN'T RULE OUT A POP-UP SHOWER IN THE
MOUNTAINS.  SINCE POPS LESS THAN 20 PERCENT...REMOVED SHOWER THREAT
FOR ALL BUT THE WV HIGHLANDS. MODELS DO HINT AT ANOTHER FRONTAL
ENCROACHMENT MONDAY, SO MAINTAINED CHANCE THREAT MONDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 140 PM EDT MONDAY...

POOR FLYING CONDITIONS ANTICIPATED FOR THIS AFTERNOON INTO
TONIGHT. ACTIVE WEATHER DAY EXPECTED AS SLOW MOVING FRONT
COMBINES WITH UPPER-LEVEL DISTURBANCES EMANATING FROM SOUTHERN
PLAINS UPPER LOW.

SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS...SOME STRONG TO
SEVERE...WILL DEVELOP THIS AFTERNOON INTO THE EVENING...WITH
SHOWERS/THUNDERSTORMS LINGERING OVERNIGHT...ESPECIALLY EAST OF THE
BLUE RIDGE.

ISOLATED CONVECTION IS FORMING ALONG THE BLUE RIDGE THIS AFTERNOON
IN THE UNSTABLE AIR AHEAD OF THE MAIN SHORTWAVE PRECIPITATION AREA.
MVFR CONDITIONS WILL LINGER IN THE WEST TONIGHT INTO TUESDAY
MORNING.

VFR CONDITIONS WILL LOWER TO MVFR/IFR WITH SHRA/TSRA THIS
AFTERNOON INTO TONIGHT. WINDS SHOULD PICK UP FROM THE SOUTHWEST
THIS AFTERNOON. STRONG GUSTY WINDS ARE POSSIBLE WITH
AFTERNOON/EVENING THUNDERSTORMS. WINDS WILL BECOME MORE WSW-W
AFTER THUNDERSTORMS PASS WITH SOME LIGHT/VARIABLE WINDS EAST OF
THE BLUE RIDGE OVERNIGHT BEHIND CONVECTION.

THE COLD FRONT WILL STALL ACROSS THE REGION TUESDAY WITH WAVES OF
LOW PRESSURE TRACKING ALONG THE STALLED FRONTAL BOUNDARY TUESDAY.
THIS PATTERN SHOULD KEEP THE MID ATLANTIC IN MVFR/IFR CONDITIONS
TUESDAY.

MEDIUM CONFIDENCE IN CIGS...VSBYS...AND WIND DIR/SPD THROUGH THE
TAF VALID PERIOD.

MEDIUM TO HIGH CONFIDENCE IN TSRA POTENTIAL THIS AFTERNOON/EVENING.

EXTENDED AVIATION DISCUSSION...

THE FRONTAL BOUNDARY WILL BE PUSHED EASTWARD TUESDAY NIGHT. THIS
WILL IMPROVE MVFR CONDITION TO VFR CONDITIONS. A DEEP UPPER
LEVEL TROUGH WILL ARRIVE OVER THE MID ATLANTIC ON WEDNESDAY...AND
SETTLE OVERHEAD THROUGH THE END OF THIS WORK WEEK. OVERALL...FLYING
CONDITIONS APPEAR RATHER POOR FOR LATE THIS WEEK DUE TO THE
LIKELIHOOD OF LOW CLOUDS...PERIODS OF SHOWERS...AND PATCHY FOG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR WVZ507-508.

&&

SYNOPSIS...KK/RAB
NEAR TERM...KK
SHORT TERM...PM
LONG TERM...PM
AVIATION...KK/RAB
Hazardous weather outlook, May 2, 3:06 PM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT MON MAY 2 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-031915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
306 PM EDT MON MAY 2 2016

...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT. SOME OF THESE THUNDERSTORMS WILL BE SEVERE WITH
GUSTY WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ507-508-031915-
EASTERN GREENBRIER-WESTERN GREENBRIER-
306 PM EDT MON MAY 2 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON INTO TONIGHT...SOME OF WHICH COULD BECOME STRONG TO
SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
THROUGH THE PERIOD IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 2, 5:24 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             1 W CAPELLA             36.37N 80.33W
05/02/2016  E0.88 INCH       STOKES             NC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS HAIL UP TO THE SIZE OF A NICKEL
            JUST NORTH OF KING, NORTH CAROLINA.

&&

JMORROW
Special weather statement, May 2, 5:25 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT MON MAY 2 2016

WVZ508-022200-
WESTERN GREENBRIER-
525 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GREENBRIER
COUNTY...

AT 525 PM EDT...A STRONG THUNDERSTORM WAS NEAR DUO...MOVING EAST AT
35 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LEONARD.

LAT...LON 3822 8036 3808 8036 3804 8041 3803 8056
      3816 8059 3827 8044
TIME...MOT...LOC 2125Z 253DEG 32KT 3811 8051

DS
Local storm report, May 2, 5:28 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 WSW DANBURY           36.40N 80.26W
05/02/2016  E1.25 INCH       STOKES             NC   PUBLIC

            HANGING ROCK STATE PARK

&&

FISHER
Local storm report, May 2, 5:31 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             DANBURY                 36.41N 80.21W
05/02/2016  E1.00 INCH       STOKES             NC   EMERGENCY MNGR

            DANBURY EM REPORTS HAIL UP TO THE SIZE OF A QUARTER IN
            THE CITY OF DANBURY IN STOKES COUNTY NORTH CAROLINA.

&&

JMORROW
Local storm report, May 2, 5:39 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             WESTFIELD               36.48N 80.45W
05/02/2016  E0.50 INCH       SURRY              NC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS HALF INCH HAIL IN THE COMMUNITY
            OF WESTFIELD ON THE SURRY AND STOKES COUNTY LINE IN NORTH
            CAROLINA. THIS REPORT WAS RELAYED VIA SOCIAL MEDIA.

&&

JMORROW
Local storm report, May 2, 5:41 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 W LITHIA              37.48N 79.79W
05/02/2016  E1.00 INCH       BOTETOURT          VA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL

&&

FISHER

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:28 PM EDTSpecial Weather StatementRNKRockbridge32 min
May 1, 8:32 PM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington28 min
May 1, 8:42 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Craig, City of Covington33 min
May 1, 9:13 PM EDTSpecial Weather StatementRNKTazewell32 min
May 1, 9:16 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, City of Covington29 min
May 1, 9:24 PM EDTAreal Flood AdvisoryRNKCity of Covington3 hr
May 1, 9:44 PM EDTSpecial Weather StatementRNKBotetourt31 min
May 1, 9:45 PM EDTSpecial Weather StatementRNKBland, Giles, Tazewell30 min
May 1, 10:03 PM EDTSpecial Weather StatementRNKCity of Lynchburg27 min
May 1, 10:21 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg54 min
May 1, 10:32 PM EDTSpecial Weather StatementRNKPulaski, City of Radford28 min
May 1, 11:13 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham62 min
May 1, 11:41 PM EDTSpecial Weather StatementRNKFranklin34 min
May 2, 5:52 AM EDTDense Fog AdvisoryRNKAmherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 10 more4 hr
May 2, 1:45 PM EDTSpecial Weather StatementRNKTazewell45 min
May 2, 2:08 PM EDTSpecial Weather StatementRNKPittsylvania52 min
May 2, 2:28 PM EDTSpecial Weather StatementRNKFloyd32 min
May 2, 2:35 PM EDTSpecial Weather StatementRNKGrayson25 min
May 2, 2:37 PM EDTSpecial Weather StatementRNKTazewell23 min
May 2, 2:38 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania50 min
May 2, 2:42 PM EDTSpecial Weather StatementRNKFranklin33 min
May 2, 2:46 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax42 min
May 2, 2:51 PM EDTSpecial Weather StatementRNKFloyd39 min
May 2, 2:56 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Tazewell64 min
May 2, 3:03 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery42 min
May 2, 3:36 PM EDTSpecial Weather StatementRNKPulaski24 min
May 2, 3:46 PM EDTSevere Thunderstorm WarningRNKGiles29 min
May 2, 4:04 PM EDTSpecial Weather StatementRNKFranklin56 min
May 2, 4:13 PM EDTSevere Thunderstorm WarningRNKCraig, Giles47 min
May 2, 4:15 PM EDTSevere Thunderstorm WarningRNKFranklin45 min
May 2, 4:34 PM EDTSevere Thunderstorm WarningRNKGiles41 min
May 2, 4:54 PM EDTSpecial Weather StatementRNKBotetourt, Craig66 min
May 2, 4:56 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania64 min
May 2, 5:33 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista42 min
May 2, 5:47 PM EDTSpecial Weather StatementRNKBland, Giles28 min
May 2, 5:49 PM EDTSpecial Weather StatementRNKWythe26 min
May 2, 5:49 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville40 min
May 2, 5:49 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville40 min
May 2, 5:56 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville64 min
May 2, 6:10 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista35 min
May 2, 6:20 PM EDTSpecial Weather StatementRNKAlleghany, Craig, City of Covington25 min
May 2, 6:22 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford53 min
May 2, 6:32 PM EDTSpecial Weather StatementRNKPatrick58 min
May 2, 6:38 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax52 min
May 2, 6:47 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth28 min
May 2, 6:49 PM EDTSpecial Weather StatementRNKBotetourt26 min
May 2, 6:57 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania43 min
May 2, 7:08 PM EDTSpecial Weather StatementRNKBuckingham37 min
May 2, 7:18 PM EDTSpecial Weather StatementRNKCity of Buena Vista, City of Roanoke57 min
May 2, 7:33 PM EDTSpecial Weather StatementRNKBuckingham42 min
May 2, 7:39 PM EDTSpecial Weather StatementRNKAmherst36 min
May 2, 7:45 PM EDTSpecial Weather StatementRNKAppomattox, Bedford, City of Lynchburg60 min
May 2, 7:52 PM EDTSpecial Weather StatementRNKFranklin53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.